Thrombotic microangiopathy (TMA) after renal transplantation can be a diagnostic challenge. TMA can occur with calcineurin inhibitors, allograft rejection, infection, mutations in complement regulatory proteins and autoimmunity. A 52-year-old male renal transplant recipient presented with extensive deep vein thrombosis. He developed transfusion-dependent microangiopathic haemolytic anaemia with thrombocytopenia. He did not respond calcineurin inhibitor cessation, eculizumab or plasma exchange. ADAMTS13 and complement levels were normal. Infection and autoimmune screens were negative. A diagnosis of metastatic adenocarcinoma was made on bone marrow biopsy. This represents a rare case of malignancy-associated TMA in a renal transplant recipient. Early diagnosis can facilitate the prompt initiation of chemotherapy which is the only treatment option.
- renal transplantation
- haematology (incl blood transfusion)
- acute renal failure
- respiratory cancer
Statistics from Altmetric.com
Patient consent for publication Next of kin consent obtained.
Contributors EV: responsible for the initial draft of the manuscript, histology slide and consent acquisition. JdM: provided editing and advice from the specialist haematology perspective. PT: provided editing and advice from the specialist renal transplant perspective. DF: revision and editing of the draft document and histological slide.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.